Kentucky, 2024

Damaging Wind in Kentucky, August 17, 2024

August 17, 2024 · NWS ILN · 1 event in 1 county or zone

A line of thunderstorms developed during the afternoon ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms developed during the afternoon ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 1:30 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 17, 1:30 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
230 PM EDT Sat Aug 17 2024

.SYNOPSIS...
Occasional periods of showers and thunderstorms will continue
through the weekend as a low pressure system moves through the
Great Lakes region. High pressure and a drier airmass will then
build into the Ohio Valley through the workweek. Below normal
temperatures and abundant sunshine are expected for the first
half of the workweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Several clusters have storms have developed near/SE of I-71 as
expected, with disorganized more cellular SHRA activity
pivoting into parts of WC OH. Given the favorable deep-layer and
LL thermodynamic environment entrenched across far srn OH and N
KY, the primary severe threat is likely to be focused in these
areas through late afternoon. As we progress into early evening,
the initial clusters of storms currently in the local area
should progress to the S/E and out of the ILN FA, likely
signaling an end to the main severe threat locally, or at the
very least a substantial downtick in the overall potential as
these areas will have difficulty rebounding thermodynamically
through the remainder of the day (even in the prospect of
additional redevelopment).

Given the tremendously-favorable DCAPE environment coinciding
with strong deep-layer instby and decent/sufficient deep-layer
shear, the strongest storms will pose a damaging wind threat,
especially if some of the cells can organize into clusters,
which has occurred somewhat already. But the threat should be
rather short-lived, potentially decreasing quite a bit
toward/beyond 21z as the area becomes convectively-contaminated
and the LL lapse rates suffer.

Further to the N/NW from WC through central OH, wraparound
moisture pivoting back in from the NW coinciding with better
forcing and slightly cooler temps aloft will promote numerous
disorganized SHRA and a few rumbles of thunder from time to
time. Although the downburst potential in these areas is quite a
bit lower than for locales further to the SE, some brief gusty
winds will still be possible given the steep LL lapse rates. The
main limiting factor for this activity is going to be updraft
strength/persistence.

SHRA/TSRA activity should wane as we progress past sunset, with
perhaps an ISO/spotty SHRA persisting across the region through
the nighttime hours. But would expect that most areas will
remain dry tonight as skies generally trend cloudier through the
predawn hours.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The lumbering mid/upper level low/trof deepens/digs into the
ern Great Lakes/OH Vly region on Sunday, yielding broad/deep-
layer cyclonic flow in the region and fairly impressive negative
height anomalies to go along with it. This will translate to a
rather unsettled pattern locally Sunday as the combination of
typical diurnally-driven summertime heating and LL moisture
coinciding with cooler temps aloft will generate numerous
cellular/disorganized SHRA, with perhaps a rumble of thunder,
during the afternoon into early evening Sunday.

Daytime highs will be quite a bit cooler on Sunday, owing to
extensive/expansive cloud cover and numerous afternoon SHRA
pinwheeling around the low center just to the NE of the ILN FA.
Temps should top out in the mid 70s to around 80 degrees, with
likely to categorical PoPs from SW to NE, respectively, across the
local area for the afternoon time period. Sunday will likely be one
of those days where it rains on-and-off several times in any one
location over the course of the daytime, but perhaps not amounting
to more than a third to half of an inch in total. Drier and
cooler conditions evolve Sunday night as temps dip into the
lower/mid 60s as slightly drier air begins to slowly filter into
the region.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Deep trough along the Appalachians at the start of the period will
weaken and lift out mid to late week allowing mid level pattern to
deamplify. Thereafter, high pressure centered over the southern
Plains will be able to sprawl east northeast across the region and
to the Atlantic seaboard by the end of the period.

Surface high pressure will predominate through the week leading to
dry conditions. Temperatures will be below normal, especially at
night, through mid week. A warming trend will ensue as upper heights
rise and readings will be back above normal by Friday and
Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Several clusters of TSRA are already ongoing across the region,
with an expectation for additional more widespread, but loosely
organized, storms expected through the first part of the TAF
period. Coverage of activity should be fairly widespread,
although there may be a relative "minimum" near KCVG/KLUK/KILN
through the heart of the afternoon, with greater coverage
focused further to the N, S, and E. As such, have only included
a tempo TSRA at KDAY/KCMH/KLCK, but storms will be possible
just about anywhere at any time through 00z. Sudden reductions
in VSBYs and gusty winds will be possible with the activity but
will be handled with amendments as needed.

CIGs should be mainly VFR through this evening before trending
MVFR, or even IFR, past 06z, persisting through most of the
remainder of the morning Sunday. IFR CIGs will be favored for
nrn sites, but will be possible just about anywhere.

SW winds of 12-15kts, with gusts 20-25kts, are expected through
the afternoon before going more westerly and subsiding past 00z.
Winds will gradually go more out of the WNW toward the end of
the period at about 10-12kts. Winds may become light enough
during the overnight hours to promote the development of some
BR and MVFR VSBYs, but there are some uncertainties regarding
how widespread this may be, especially with some MVFR/IFR CIGs
filtering in during the predawn hours as well.

Diurnally-driven/enhanced SHRA, with a few rumbles of thunder,
will sprout about again toward the end of the period.

OUTLOOK...Thunderstorms possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, Aug 17, 3:13 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
413 AM EDT Sat Aug 17 2024

INZ050-OHZ026-034-035-042>044-051-181000-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
413 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for east central Indiana and west
central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-052>056-060>065-
070>074-077>082-088-181000-
Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
413 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms are expected today. A few
strong to severe storms will be possible this afternoon into early
evening. Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 12:51 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
151 PM EDT Sat Aug 17 2024

OHZ056-171815-
Licking OH-
151 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN LICKING
COUNTY THROUGH 215 PM EDT...

At 150 PM EDT, a strong thunderstorm was located over Heath, moving
east at 35 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Newark, Heath, Granville, Hanover, Marne, Granville South, Toboso,
and Fallsburg.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4000 8220 3996 8246 4008 8252 4024 8220
      4024 8219
TIME...MOT...LOC 1750Z 248DEG 29KT 4004 8243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Aug 17, 12:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
156 PM EDT Sat Aug 17 2024

OHZ063-072-080-171830-
Highland OH-Fayette OH-Clinton OH-
156 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FAYETTE...EASTERN CLINTON AND NORTHWESTERN HIGHLAND COUNTIES THROUGH
230 PM EDT...

At 155 PM EDT, a strong thunderstorm was located near Lynchburg,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Wilmington, Sabina, Lynchburg, Leesburg, New Vienna, Russell,
Martinsville, Highland, Melvin, East Monroe, Samantha, New Antioch,
Lees Creek, Reesville, and Morrisville.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8377 3928 8387 3951 8375 3950 8356
      3934 8342
TIME...MOT...LOC 1755Z 233DEG 29KT 3927 8383

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Aug 17, 1:08 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
208 PM EDT Sat Aug 17 2024

KYZ097-099-OHZ073-078>082-171845-
Mason KY-Bracken KY-Pike OH-Clermont OH-Highland OH-Adams OH-
Brown OH-Ross OH-
208 PM EDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MASON...BRACKEN...
SOUTHEASTERN CLERMONT...BROWN...WESTERN ADAMS...NORTHWESTERN PIKE...
SOUTHERN HIGHLAND AND SOUTHWESTERN ROSS COUNTIES THROUGH 245 PM
EDT...

At 207 PM EDT, strong thunderstorms were located along a line
extending from 7 miles northeast of Sardinia to near Falmouth, moving
east at 30 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Maysville, Hillsboro, Georgetown, Washington, West Union, Manchester,
Peebles, Ripley, Aberdeen, Augusta, Winchester, Marshall, Sardinia,
Seaman, Bainbridge, Lewisburg, Brooksville, Belfast, Highland
Holiday, and Kincaid Springs.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3850 8379 3858 8397 3859 8397 3859 8399
      3869 8422 3870 8422 3921 8364 3925 8310
TIME...MOT...LOC 1807Z 253DEG 27KT 3909 8372 3862 8433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Aug 17, 1:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
235 PM EDT Sat Aug 17 2024

KYZ099-100-OHZ073-079-081-082-088-171915-
Mason KY-Lewis KY-Pike OH-Scioto OH-Adams OH-Brown OH-Ross OH-
235 PM EDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MASON...WESTERN
LEWIS...SOUTHEASTERN BROWN...ADAMS...PIKE...NORTHWESTERN SCIOTO AND
SOUTHEASTERN ROSS COUNTIES THROUGH 315 PM EDT...

At 234 PM EDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Bainbridge to near Brooksville,
moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Maysville, Waverly, Washington, West Union, Piketon, Manchester,
Peebles, Ripley, Aberdeen, Vanceburg, Seaman, Lewisburg, Rome,
Lucasville, Pike Lake, Kincaid Springs, Tollesboro, Blue Creek,
Londonderry, and Decatur.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8358 3848 8359 3852 8363 3849 8375
      3862 8398 3905 8344 3906 8339 3910 8337
      3929 8313 3927 8276 3899 8280 3840 8350
TIME...MOT...LOC 1834Z 271DEG 15KT 3927 8316 3861 8401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Aug 17, 1:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
248 PM EDT Sat Aug 17 2024

KYZ098>100-171930-
Robertson KY-Mason KY-Lewis KY-
248 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN MASON...
ROBERTSON AND WEST CENTRAL LEWIS COUNTIES THROUGH 330 PM EDT...

At 248 PM EDT, a strong thunderstorm was located 8 miles west of
Fairview, moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Lewisburg, Tollesboro, Mount Olivet, Sardis, US Route 62 at State
Route 875, Blue Licks Battlefield, Murphysville, Burika, Mount
Gilead, Alhambra, Mays Lick, Mitchells Mill, Rectorville, Epworth,
Peed, Fleming-Mason Airport, Orangeburg, Helena, Kentontown, and
Piqua.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8400 3846 8410 3848 8413 3849 8417
      3855 8416 3855 8414 3856 8412 3861 8357
      3842 8356 3843 8358 3846 8358 3850 8360
      3851 8363 3852 8363 3852 8364 3846 8386
      3849 8393 3845 8398 3842 8400
TIME...MOT...LOC 1848Z 268DEG 28KT 3848 8407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Local storm report, Aug 17, 1:53 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
253 PM EDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             1 N West Union          38.81N 83.54W
08/17/2024  M1.00 Inch       Adams              OH   Amateur Radio

&&

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 17, 1:55 PM EST to 1:57 PM EST
Where
Lewis County, 0.54 mi W of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.680, -83.490

Several large branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193948.